Nebraska, 2019

Hail in Nebraska, August 16, 2019

August 16, 2019 · NWS CYS · 5 events in 2 counties and zones

Severe to strong thunderstorms moved across the Nebraska Panhandle producing penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe to strong thunderstorms moved across the Nebraska Panhandle producing penny to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 16, 4:28 PM MST, 29 minutes earlier.

Area forecast discussion, Aug 16, 4:28 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT Fri Aug 16 2019

.UPDATE...
Issued at 324 PM MDT Fri Aug 16 2019

...SEVERE THUNDERSTORM WATCH IN EFFECT TILL 10 PM MDT...

A severe thunderstorm watch has been issued for Goshen, Laramie,
and Platte Counties in Wyoming and for Banner, Box Butte,
Cheyenne, Kimball, Morrill, Scotts Bluff, and Sioux Counties in
Nebraska.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 226 PM MDT Fri Aug 16 2019

Looks like one more round of storms late this afternoon into this
evening with some strong to severe storms expected as well. Most
likely areas for severe storms appears to be from extreme se Wy
across the southern Neb Panhandle where better instability should
exist. Does appear storms will exit the CWA by late this evening
leaving quiet conditions for the rest of the night.

A drying pattern should begin over the CWA on Saturday as more
westerly flow sets up over the area. Could be a few storms once
again over the plains but instability should be less so severe
threat more marginal. Quiet again Saturday night then even drier
air spreads in Sunday boding for a dry and very warm day.

.LONG TERM...(Sunday night through Friday)
Issued at 226 PM MDT Fri Aug 16 2019

An upper high will build a bit over the Co/NM border area early
next week keeping very warm and dry conditions in place Monday.
Chances for convection begin a return Tuesday as moisture begins
to increase from the south. Could see a backdoor cool front move
into the area later Tuesday through Weds which may increase
convection before a drier regime return for late in the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 522 PM MDT Fri Aug 16 2019

Wyoming TAFS...VFR at Rawlins. Wind gusts to 35 knots until 03Z,
and to 35 knots after 15Z Saturday.

VFR at Laramie with occasional thunderstorms until 02Z producing
wind gusts to 45 knots. Wind gusts to 35 knots after 15Z Saturday.

VFR at Cheyenne with occasional thunderstorms until 02Z producing
wind gusts to 35 knots. Wind gusts to 30 knots after 15Z
Saturday.

Nebraska TAFS...VFR at Chadron and Alliance. Thunderstorms in the
vicinity until 03Z. Wind gusts to 30 knots after 15Z Saturday.

VFR at Scottsbluff and Sidney with occasional thunderstorms until
03Z producing wind gusts to 45 knots and MVFR, then IFR from 08Z
to 15Z, then VFR. Wind gusts to 30 knots after 15Z Saturday.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Fri Aug 16 2019

Near critical to critical conditions will continue to occur over
far western areas in the afternoons and early evenings through
Sunday with dry air and gusty winds expected. Lighter winds are
expected east of the mountains. There will be isolated showers and
storms into this evening and possibly again Saturday afternoon
then mainly dry and very warm conditions are expected Sunday into
early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ304.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for WYZ304.

NE...None.
&&

UPDATE...WM
SHORT TERM...RE
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, Aug 16, 2:19 PM MST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 PM MDT Fri Aug 16 2019

NEZ002-003-019>021-054-055-095-096-WYZ106>108-117>119-172130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
319 PM MDT Fri Aug 16 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 10 PM, except for
Dawes County. Expect isolated to scattered thunderstorms through
this evening, with some severe thunderstorms possible. The main
threats will be large hail and strong winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Afternoon and evening thunderstorms continue into Saturday, with
the best possibility of severe thunderstorms generally across the
Nebraska Panhandle. Dry and breezy conditions set in Sunday.

.Spotter information statement...

Spotter activation may be needed.

WYZ101>105-109>116-172130-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
319 PM MDT Fri Aug 16 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are possible this afternoon and evening.
Dry and windy conditions are expected across Carbon County with a
Red Flag Warning in place for the far southwestern portion of
Carbon County until 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Dry and windy conditions persist into the weekend and for the
beginning part of the week. Fire Weather Watches are in place for
far southwest Carbon County both Saturday and Sunday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Aug 16, 3:57 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
457 PM MDT Fri Aug 16 2019

WYZ102-162345-
Niobrara County WY-
457 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 545 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mule Creek Junction, or 27 miles west of Edgemont, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction.

LAT...LON 4321 10405 4338 10456 4350 10462 4350 10406
TIME...MOT...LOC 2256Z 283DEG 22KT 4340 10436

Cox
Local storm report, Aug 16, 4:18 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     1 ENE BUFORD            41.12N 105.28W
08/16/2019  M61 MPH          ALBANY             WY   MESONET

            MESONET STATION WY37 1 ESE BUFORD - BUFORD
            EAST - BFE.

&&

WM
Special weather statement, Aug 16, 4:23 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Fri Aug 16 2019

WYZ108-118-119-170015-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
523 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES UNTIL 615 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meriden Rest Area, or 34 miles south of Torrington, moving east at 25
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Grange.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

LAT...LON 4157 10453 4170 10450 4170 10406 4151 10406
TIME...MOT...LOC 2323Z 270DEG 24KT 4160 10442

Cox
Special weather statement, Aug 16, 4:38 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
538 PM MDT Fri Aug 16 2019

NEZ054-WYZ119-170030-
Kimball NE-East Laramie County WY-
538 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL AND EAST CENTRAL
LARAMIE COUNTIES UNTIL 630 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 18 miles west of Kimball, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kimball, Pine Bluffs, Dix, Oliver Campground, Oliver Reservoir,
Kimball Airport and Bushnell.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 398 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near water, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.

LAT...LON 4110 10412 4124 10417 4139 10351 4120 10339
TIME...MOT...LOC 2338Z 254DEG 38KT 4122 10402

Worley
Special weather statement, Aug 16, 4:40 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
540 PM MDT Fri Aug 16 2019

NEZ020-021-054-055-170030-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
540 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...NORTHERN
KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL
630 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 18 miles north of Kimball, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Court House And Jail Rocks, Harrisburg and Redington.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4139 10371 4158 10375 4171 10315 4147 10305
TIME...MOT...LOC 2340Z 258DEG 35KT 4150 10364

Worley
Local storm report, Aug 16, 4:45 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND GST     12 SSE HORSE CREEK      41.25N 105.09W
08/16/2019  M69 MPH          LARAMIE            WY   TRAINED SPOTTER

&&

RUBIN

The radar

The Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kimball

When
August 16, 4:57 PM MST
Where
Kimball County, 11.6 mi SSW of (Ibm)kimball Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.025, -103.765

Hail, Scotts Bluff

When
August 16, 5:28 PM MST
Where
Scotts Bluff County, 1.03 mi E of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.870, -103.650

Hail, Scotts Bluff

When
August 16, 5:28 PM MST
Where
Scotts Bluff County, 1.24 mi NE of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -103.650

Hail, Scotts Bluff

When
August 16, 5:30 PM MST to 5:33 PM MST
Where
Scotts Bluff County, 1.54 mi E of Scottsbluff
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.870, -103.640

Hail, Scotts Bluff

When
August 16, 5:30 PM MST
Where
Scotts Bluff County, 1.24 mi NE of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839024, 839025, 839026, 839027, 839028.